Iowa, 2013

Hail and Heavy Rain in Iowa, July 25, 2013

July 25, 2013 · NWS DMX · 20 events in 4 counties and zones

A cold front moved into northwest Iowa during the mid to late afternoon hours. The airmass became unstable by the early afternoon with CAPE in the 2000 to 3000 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$155,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into northwest Iowa during the mid to late afternoon hours. The airmass became unstable by the early afternoon with CAPE in the 2000 to 3000 J/kg range. Downdraft CAPE was between 800 and 1200 J/kg. The freezing level was around 13,000 feet. Precipitable water was around 1.3 to 1.4 inches. Shear was moderate with 30 to 40 kts of effective shear. The LCL was quite high around 1750 meters due to dry air in the low levels of the atmosphere. Thunderstorms developed along the cold front over north central Iowa initially. The storms produced very heavy rainfall with several reports of penny to nickel size hail received. One storm produced quarter to half dollar size hail in Hancock County. Storms became more numerous by early evening. Many produced small hail. One storm in Pocahontas County produced hail up to quarter size. Very heavy rainfall occurred over parts of north central Iowa. The storms produced around 2 inches of rain in an hour. More than 3 inches of rain fell in the Aplington area of Butler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 3:04 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 25, 3:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT THU JUL 25 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 316 PM CDT THU JUL 25 2013

FORECAST CONCERNS FOCUS AROUND PRECIPITATION TRENDS FOR THE EVENING
AND OVERNIGHT. TWO FOCUSES FOR PRECIPITATION CURRENTLY ONGOING
ACROSS SOUTHERN MINNESOTA AND WESTERN IOWA ALONG MISSOURI RIVER
VALLEY ALONG BAND OF MOISTURE CONVERGENCE. ANTICIPATE THIS
PRECIPITATION TO INCREASE AND SPREAD ACROSS THE WESTERN AND NORTHERN
CWA THROUGHOUT THE EVENING HOURS. GOOD INSTABILITY ACROSS THE
CWA...WITH AROUND 2000 J/KG CAPE NOTED IN MESO ANALYSIS DATA. ENOUGH
SHEAR AS WELL TO ALLOW STORMS WHICH DEVELOP TO PERSIST...AND MAY
BECOME SEVERE. WITH STEEP MID AND LOW LEVEL LAPS RATES ALSO IN
PLACE...STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

MAIN PRECIPITATION HOWEVER WILL COME WITH APPROACHING COLD FRONT
CURRENTLY LOCATED IN SOUTHEASTERN SOUTH DAKOTA. THIS WILL BE THE
FOCUS FOR PRECIPITATION THROUGHOUT THE OVERNIGHT HOURS WITH STRONG
SHORT WAVE ALSO TRACKING WITH FRONT...AND LLJ INCREASING AHEAD OF
BOUNDARY. AS MOISTURE INCREASES AND SOUNDINGS SATURATE...SEVERE THREAT
DIMINISHES INTO THE OVERNIGHT HOURS. PRECIPITATION OVERNIGHT WILL
LIKELY BE HEAVY AT TIMES WITH BUFR SOUNDINGS INDICATING PWAT VALUES
AROUND 1.7. IN ADDITION...DEEP WARM CLOUD DEPTHS WILL ALLOW FOR
EFFICIENT RAINFALL PRODUCING STORMS. GIVEN RELATIVELY DRY CONDITIONS
ACROSS THE CWA HAVE OPTED TO NOT ISSUE A FLASH FLOOD. IN
ADDITION...STORMS WILL BE PROGRESSIVE WITH SHORTWAVE PUSHING SOUTH
THOUGH ANY TRAINING OF STORMS THAT DOES OCCUR MAY LEAD TO LOCALIZED
FLOODING CONCERNS.

HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS THE CWA...ESPECIALLY
IN THE NORTH WITH FRONT PUSHING THROUGH OVERNIGHT.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 316 PM CDT THU JUL 25 2013

MAIN FORECAST CONCERN THROUGH SUNDAY IS THE UNSEASONABLY COOL TEMPS
EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS THE NORTH. LOW
PRESSURE DROPPING OUT OF CANADA AND DEEPENING OVER NORTHERN MN
WILL BRING DOWN VERY COOL AIR WITH IT. LOWS WILL BE IN THE 50S
WITH HIGHS ONLY IN THE MID 60S TO 70 NORTH AND MID TO UPPER 70S
SOUTH.

FOR SUNDAY NIGHT THROUGH TUESDAY A FAIRLY POTENT SHORT WAVE WILL
SHIFT ACROSS THE AREA. WARM ADVECTION WILL BE IN PLACE AND
DEPENDING ON THE MODEL...SOME FORCING SO THUNDERSTORM CHANCES
RETURN...ESPECIALLY MONDAY LATE DAY INTO TUESDAY.

BEYOND TUESDAY FORECAST IS A BIT MORE NEBULOUS AS MODELS DIFFER ON
THE DEVELOPMENT AND PLACEMENT OF A SURFACE LOW AND FRONTAL
BOUNDARY. THE MODELS DO BREAK DOWN A RIDGE AND BRING A SHORT WAVE
ACROSS IN THE THURSDAY INTO FRIDAY TIME FRAME AND THERE WILL
LIKELY BE AN MCS DEVELOP SOMEWHERE BUT DETAILS STILL ARE FAR FROM
SETTLED. I KEPT GENERAL CHANCE POPS ACROSS THE FORECAST AREA DUE
TO THE UNCERTAINTY.

&&

.AVIATION...25/18Z
ISSUED AT 1236 PM CDT THU JUL 25 2013

PRECIPITATION WILL CONTINUE TO SPREAD INTO SITES FROM NE/SD. HAVE
PUSHED BACK ONSET OF VCTS AND TSRA AT SITES WITH DEVELOPMENT STILL
WEST OF MO RIVER. ANTICIPATE PERIODS OF TSRA AT SITES WITH
LINGERING SHRA. CEILINGS WILL PRIMARILY BE VFR...THOUGH CEILINGS AND
VISIBILITIES MAY DROP TO MVFR OR LOWER AT TIMES OF HEAVIEST RAIN.
WITH INCREASED MOISTURE MAY SEE MVFR CEILINGS AT SITES BEHIND
PRECIPITATION...BUT HAVE NOT INCLUDED ATTM. WINDS WILL SHIFT TO
THE NORTHWEST FOR END OF PERIOD BEHIND FRONTAL BOUNDARY...WHICH
WILL PUSH SE ACROSS SITES BY END OF PERIOD. WINDS MAY BE GUSTY
LATE IN PERIOD BEHIND BOUNDARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...FAB
AVIATION...AWB
Hazardous weather outlook, Jul 25, 2:34 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU JUL 25 2013

IAZ036>039-044>050-057>062-070>075-081>086-092>097-262045-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
334 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK
AREA THIS EVENING AND PERSIST OVERNIGHT. AN ISOLATED STORM THIS
EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAINFALL IS POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW.
ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE APPRECIATED.

IAZ004>007-015>017-023>028-033>035-262045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
334 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
MID EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL TO THE
SIZE OF HALF DOLLARS AND DAMAGING WINDS THE MAIN THREAT. HEAVY
RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN
IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW.
ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM.

FAB

In the hours before

Special weather statement, Jul 25, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT THU JUL 25 2013

IAZ006-007-016-252145-
HANCOCK-WINNEBAGO-WORTH-
418 PM CDT THU JUL 25 2013

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL IOWA...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHWESTERN WORTH
COUNTY TO NORTHWESTERN HANCOCK COUNTY...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  JOICE...              FOREST CITY...
  FOREST CITY AIRPORT...                      HANLONTOWN...
  FERTILE...            NORTHWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The radar

The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 heavy rain. Local standard time, as filed.

Hail, Hancock

When
July 25, 3:30 PM CST to 3:40 PM CST
Where
Hancock County, 2.42 mi SE of Crystal Lake
Measured
0.88 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
43.191, -93.773

Hail, Hancock

When
July 25, 3:39 PM CST to 3:54 PM CST
Where
Hancock County, 1.51 mi E of Hayfield
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Public
Coordinates
43.180, -93.690

Hail fell for 15 minutes in Hayfield.

Hail, Hancock

When
July 25, 3:40 PM CST
Where
Hancock County, 2.94 mi SSE of Crystal Lake
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.180, -93.780

Hail, Hancock

When
July 25, 3:42 PM CST
Where
Hancock County, 1.71 mi SE of Crystal Lake
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.200, -93.780

Penny size hail covering the road.

Hail, Hancock

When
July 25, 3:50 PM CST
Where
Hancock County, 2.05 mi NW of Hayfield
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.200, -93.750

Hail, Hancock

When
July 25, 4:23 PM CST
Where
Hancock County, 1.38 mi N of Garner Muni Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.140, -93.620

Hail, Hancock

When
July 25, 4:25 PM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
43.100, -93.600

Hail, Pocahontas

When
July 25, 4:42 PM CST
Where
Pocahontas County, 2.89 mi ENE of Varina
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.690, -94.850

Hail, Pocahontas

When
July 25, 4:43 PM CST
Where
Pocahontas County, 3.81 mi ENE of Varina
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.690, -94.830

Hail, Pocahontas

When
July 25, 4:45 PM CST to 4:55 PM CST
Where
Pocahontas County, 4.64 mi W of Westview
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.732, -94.770

Hail, Pocahontas

When
July 25, 4:45 PM CST to 4:55 PM CST
Where
Pocahontas County, 5.14 mi WSW of Westview
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.689, -94.772

Hail, Pocahontas

When
July 25, 5:00 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
0.88 in hail
Crop damage
$5,000
Reported by
NWS Employee
Coordinates
42.740, -94.670

Hail, Pocahontas

When
July 25, 5:00 PM CST to 5:10 PM CST
Where
Pocahontas County, 3.06 mi NW of Pocahontas
Measured
0.88 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.761, -94.713

Hail, Pocahontas

When
July 25, 5:02 PM CST
Where
Pocahontas County, 3.1 mi WSW of Westview
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.706, -94.738

Hail, Pocahontas

When
July 25, 5:03 PM CST
Where
Pocahontas County, 2.91 mi SE of Ware
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.773, -94.726

Hail, Pocahontas

When
July 25, 5:04 PM CST
Where
Pocahontas County, 3.22 mi WSW of Westview
Measured
0.88 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
42.701, -94.738

Hail, Pocahontas

When
July 25, 5:05 PM CST
Where
Pocahontas County, 3.81 mi ESE of Pocahontas Muni Arpt
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.730, -94.580

Heavy Rain, Butler

When
July 25, 6:20 PM CST to 8:20 PM CST
Where
Butler County, 4.13 mi S of Parkersburg
Reported by
Trained Spotter
Coordinates
42.511, -92.770

Rainfall total of 2.5 inches in the past several hours.

Hail, Black Hawk

When
July 25, 6:25 PM CST to 6:32 PM CST
Where
Black Hawk County, 0.86 mi NW of Cedar Falls
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.530, -92.460

Pea to penny size hail lasted for a total of 5 to 10 minutes.

Heavy Rain, Butler

When
July 25, 11:00 PM CST
Where
Butler County, Aplington
Reported by
Trained Spotter
Coordinates
42.580, -92.880

Rainfall total of 3.1 inches in the past several hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455636, 455595, 455587, 455592, 455588, 455593, 455596, 455606, 455611, 455632, 455633, 455609, 455638, 455634, 455635, 455637, 455608, 455795, 455792, 455793.